Format

Send to

Choose Destination
Eur Heart J. 1995 Mar;16 Suppl A:47-52; discussion 52-3.

Therapeutic interventions to lower plasma fibrinogen concentration.

Author information

1
Postgraduate Medical School, University of Exeter, U.K.

Abstract

A causal link between plasma fibrinogen levels and the risk of cardiovascular disease is now reasonably well established. Therefore the therapeutic lowering of fibrinogen has become a relevant area of research. Several options to achieve this aim have been reported in the literature. Changes in lifestyle can affect the fibrinogen level, of which smoking cessation is by far the most effective; weight or stress reduction or an increase in regular physical activity may have less pronounced effects; dietary changes appear to have even less effect, though a regular, moderate alcohol consumption may result in a small reduction. Many oral drugs have been shown to lower fibrinogen; however, the data should be viewed critically. In particular, the clinical situation in which a drug is administered must be considered and risk:benefit analyses should be performed before a drug is recommended for this indication. Among the oral fibrinogen-lowering drugs, fibrates rank first (e.g. bezafibrate has been reported to reduce increased fibrinogen by as much as 40%, and ticlopidine can induce a reduction of about 15% if fibrinogen was elevated at baseline). Whether concentration within the normal range can be altered by oral medication is less clear. Finally (and obviously), intravenous fibrinolytic agents or heparin-induced extracorporeal low-density lipoprotein precipitation will lower fibrinogen dramatically; yet these procedures are rarely indicated for this purpose alone. All options to lower fibrinogen also have prominent effects on other cardiovascular functions; thus, an intervention trial may not be the most appropriate method of testing the validity of the hypothesis of fibrinogen as a cardiovascular risk factor.

PMID:
7796831
[Indexed for MEDLINE]

Supplemental Content

Loading ...
Support Center